|Unclear about numbers and early treatment
Aug 30, 2005
Dear Dr. Young, I tested positive for HIV in late April with a vl of 1,000,000 and CD4>500. One month later, my numbers were: vl=250,000 and CD4>500 and CD4%=42. Two week ago my numbers were: vl=243,000 and CD4 still around 500, but my CD4% dropped to 27%. I have since gone on a Sustive/Truvada regiment, on which I have had negligable side effects, but I'm worried about eventual resistance. I know that adherence is no problem for me, however. Am I to assume that my vl set point is at @ 250,000 or was it still too soon to tell? Also, I wanted to start treatment during the acute phase of infection, but I'm afraid I missed that window. If so, will this have a significant affect on my health in the long run, and the possibility of STI's or stopping treatment altogether? Do you think that I started treatment too soon? Lastly, can a vl set point ever be lowered? Sorry to be so lengthy. Thank you.
| Response from Dr. Young
Thank you for your post.
I agree with you that your setpoint (or baseline) viral load is quite high at 250,000. Such setpoints are usually established within the first 3 months after initial infection. It's unusual to see setpoints change in patients, even after years of sucessful and suppressive treatment.
As for the acute phase, it may also be the case that you started on treatment after this "window", but that depends particularly on when you started. I usually define the acute phase as that time when the HIV antibody test (an indirect measure of the "maturity" of the immune response) is still not yet fully positive. It takes a good bit (or bad, as it were) to detect persons during this phase-- when the antibody tests are negative or indeterminate and viral load tests are positive.
Unfortunately, the results of persons who start on HAART early, but after the acute phase are really no better than those who start on treatment later in the "chronic" treatment phase- in doing so though, one balances off the positive health and symptom benefits of treatments against the potential for long-term side effects or complications.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chest Cold After Giving A Bj Worried I Have HIV
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Vaginal Discharge After Swallowing Cum Worried I Have HIV
- White Bumps On Penis After Anal Sex Worried I Have HIV
- White Tongue After Licking Vagina Worried I Have HIV
- Can Ampicillin Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.